Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Side Effect of Mixing Reapiradal and Ritalin

10/30/2006

Question:

Is it safe to take reapiradol and ritalin together and what are the side effects?

Answer:

It has been found to be safe to take risperidone (Risperdal) and methylphenidate (Ritalin is one form) together for most individuals. There have not been tests of this (we rarely test reactions of two drugs together) but there are many, many people on both. The main concern would likely be that some (not all) people who take risperidone might get effects from any stimulant, including methylphenidate, that could counteract some of the helpful effects of risperidone. The doctor will likely be watching for this if they are given to someone who might have that problem.

Regarding side effects, if you go back to the main ADHD page and look on the right side and go to MORE under PREVIOUS QUESTIONS you can get to the question I answered 12/11/04. That covers a lot of possible stimulant side effects. Risperidone often gives no side effects that one can feel other than drowsiness and possibly weight gain. However, they could include constipation, diarrhea, nausea or heartburn; drowsiness; dryness of mouth; headache; coughing, sore throat, and stuffy or runny nose; increased dream activity and increased length of sleep; and unusual tiredness or weakness. It can also rarely cause darkening of skin color, dry skin, increased sensitivity of the skin to sun, increased saliva, joint pain, stomach pain, vomiting, or weight loss.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati